Send to:

Choose Destination
See comment in PubMed Commons below
Fundam Appl Toxicol. 1991 May;16(4):667-86.

Chronic toxicity studies with thiram in Wistar rats and beagle dogs.

Author information

  • 1Toxicology Division, Institute of Environmental Toxicology, Tokyo, Japan.


Groups of 64 male and 64 female Wistar rats were given thiram at constant dietary doses of 0, 3, 30, and 300 ppm (0, 0.1, 1.2, and 11.6 mg/kg/day for males and 0, 0.1, 1.4, and 13.8 mg/kg/day for females) for 104 weeks. Eight males and eight females in each group were killed after Weeks 13, 26, and 52. For the dog study, four male and four female beagle dogs were alloted to each group and treated with the compound at 0, 0.4, 4, and 40 mg/kg/day for 104 weeks. The dogs in the 40 mg/kg/day group had severe toxic signs, including nausea or vomiting, salivation, and occasional clonic convulsion, and all were subjected to unscheduled necropsy before Day 203 of treatment. The dogs also had ophthalmological changes such as fundal hemorrhage, miosis, and desquamation of the retina which were consistent with the retinal lesions shown by histopathology. The rats of the high-dose group had retarded growth with a slightly decreased food intake. Anemia was evident in high-dose female rats and in middle- and high-dose dogs. Liver failure in male and female dogs and kidney damage in female dogs were detected in middle- and high-dose groups by blood biochemistry and/or histopathology. Regressive changes of the sciatic nerve accompanied by atrophy of the calf muscle were seen in female rats of the high-dose group but not in male rats. In high-dose rats, progression of myocardial lesions of the heart and chronic nephrosis of the kidney were depressed in males and females, respectively. Female rats of the middle- and high-dose groups had decreased occurrences of mammary fibroadenoma and decreased development of skin masses.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk